Oklahoma, 2018

Wildfire in Oklahoma, March 15, 2018

March 15, 2018 · NWS OUN · 2 events in 2 counties and zones

Grass fires burned approximately 1125 acres in Atoka county and 1676 acres in Canadian county on the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 1125 acres in Atoka county and 1676 acres in Canadian county on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 15, 11:45 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 15, 11:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1245 PM CDT Thu Mar 15 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
Low pressure over southeast Colorado will move into Kansas by this
time tomorrow. Wind speeds will remain relatively high this
afternoon, with a modest drop around sunset, including a slight
backing in direction. From west to east across the region tomorrow
morning, starting around 12Z in the west, to about 16Z along
I-35, winds will increase again in speed--and shift to more
westerly. No other aviation weather concerns are currently
expected.

CmS
&&

.PREV DISCUSSION... /issued 634 AM CDT Thu Mar 15 2018/

DISCUSSION...
12Z TAFs.

AVIATION...
South winds will increase this morning and continue to be gusty
through the day and overnight. Only mid-high level clouds are
expected through most of the period. There will be some potential
for MVFR stratus towards 12Z Friday with increasing moisture
moving in from Texas, although have not added any to the TAFs
quite yet as it may be very late or after 12Z.

PREV DISCUSSION... /issued 421 AM CDT Thu Mar 15 2018/

DISCUSSION...
We know we sound like a broken record, but fire weather concerns
continue to be the main issue in the forecast over the next few
days. Dewpoints will be increasing across much of the area today,
but may be a little late to arrive as dewpoints are still just in
the mid 30s to lower 40s across central Texas this morning. Still,
the moisture return will keep minimum afternoon humidities above
20 percent across much of the area... except in the northwestern
and western edge of the forecast area. With humidity expected to
fall to near or below 20 percent, will upgrade the fire weather
watch to a Red Flag Warning, and add Woods, Alfalfa and Major
Counties where moisture will be late to arrive.

Tomorrow, dry air will move into the area behind a dryline and
Pacific front, and much of the area will see minimum humidity
below 20 percent. Winds will also be increasing as a storm system
moves over the Plains and this will lead to critical fire weather
conditions across portions of the area, especially northwest. We
will also continue to watch the track of the surface low as it
moves east through the Central Plains. If it moves across at a
latitude much lower than currently forecast, the stronger winds
will be possible which will bring more widespread critical fire
weather conditions. Given the expected low RH, breezy conditions,
and location of the low level thermal trough, will go ahead and
issue a fire weather watch for much of the area.

Elevated to near-critical conditions will continue for the next
few days with warm temperatures and areas of low humidity. Sunday
and Monday look to be the breeziest days.

As far as precipitation chances, there are low chances of showers
tonight in the east as the models show some slight QPF signal
associated with an initial shortwave ahead of the main system. But
chances are not high. There is a somewhat higher chances on
Saturday night and Sunday with moisture return and a shortwave
ahead of the next trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  53  77  44 /   0  10   0   0
Hobart OK         77  49  78  42 /   0  10   0   0
Wichita Falls TX  78  54  80  45 /   0  10   0   0
Gage OK           80  48  76  36 /   0   0   0   0
Ponca City OK     78  55  77  39 /   0  10   0   0
Durant OK         75  60  79  50 /   0  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>042-044>046-050.

     Red Flag Warning until 8 PM CDT this evening for OKZ004>006-
     009>011-014-021-033-034-036.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ083>090.

     Red Flag Warning until 8 PM CDT this evening for TXZ083-084-087.

&&

23/10/23
Hazardous weather outlook, Mar 15, 10:54 AM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Thu Mar 15 2018

OKZ004>048-050>052-TXZ083>090-161700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Thu Mar 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Warm, windy, and dry conditions will lead to near-critical to
critical fire weather conditions this afternoon across far western
and northwestern Oklahoma and western north Texas. A Red Flag
Warning is in effect for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Fire Weather...
Elevated to Critical fire weather conditions will develop each
afternoon from Friday through Tuesday, mainly across western and
central Oklahoma and western north Texas. A Fire Weather Watch is
in effect Friday across much of Oklahoma and all of western north
Texas.

.Thunderstorms...
There is a chance of thunderstorms across Oklahoma and western
north Texas Saturday through Sunday night. There is a risk for
some strong to severe thunderstorms on Sunday afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
March 15, 12:00 PM CST to 9:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Wildfire, Canadian

When
March 15, 12:00 PM CST to 9:00 PM CST
Where
Canadian forecast zone
Reported by
Park/Forest Service
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743483, 743484.